Rich in vitamin C, fiber and antioxidants, grapefruit is a tart citrus fruit and diet staple, the inspiration for a host of diet trends. But grapefruit is not a healthy food for some. In fact, it's downright dangerous for people who use certain medications. Talk to your doctor about the safety of grapefruit and grapefruit products if you're using Coumadin.
Coumadin is a widely used blood thinner for patients with certain cardiovascular conditions, including arrhythmias, blood clots and artificial heart valves. By blocking vitamin K, a fat-soluble vitamin that plays a significant role in the natural blood-clotting process, Coumadin works to reduce clotting risks. Without the drug, patients have a greater chance of forming a clot, which could block blood flow in the brain, heart or lungs and cause potentially fatal effects, including heart attack, stroke and pulmonary embolism.
Grapefruit, whether in whole fruit or in juice form, contains chemicals that can interfere with the enzymes that break down Coumadin in the body. This could cause the drug to build up in the bloodstream, leading to an unintentional overdose of the medication.
Grapefruit is not the only fruit that could interact with Coumadin. Other citrus fruits might pose the same dangers, including Pomelos and Seville oranges -- a sour orange that grows in southeastern Asia, commonly used to make marmalade. Additionally, foods high in vitamin K can pose problems. The Linus Pauling Institute notes that consuming large amounts of vitamin K can reverse the effects of Coumadin. When taking it, talk to your doctor about your diet to determine which foods are safe to eat.
Although you'll probably need to refrain from eating grapefruit while using Coumadin, you can still enjoy many of your other favorite foods without complications. However, you might need to adjust your diet if you consume too many vitamin-K rich foods, such as green leafy vegetables, cauliflower and soy protein products, although your doctor will likely not advise you to cut them out completely. Talk to your doctor if you're concerned about drug interactions, particularly before you make any changes to your diet or medications.
- Mercy St. John's; Ask the Pharmacist: The Drug-Diet Connection; Christy Wiebe, Pharm.D; 2004
- MayoClinic.com; Grapfruit Juice: Beware of Dangerous Medication Interactions; Katherine Zeratsky, R.D., L.D; November 2010
- Purdue University: Sour Orange
- Linus Pauling Institute; Vitamin K; Jane Higdon, Ph.D.; May 2004